Skip to main content

Advertisement

Adverse events during anti-TNF therapy in 269 patients with juvenile idiopathic arthritis

Article metrics

  • 1069 Accesses

Background

Patients with juvenile idiopathic arthritis (JIA), non-responsive to disease-modifying anti-rheumatic drugs (DMARDs) are treated with anti-TNF agents. The aim of this study was to evaluate the occurrence of adverse events (AEs) in these refractory patients.

Patients and methods

In three tertiary centers patient charts were reviewed, and for each anti-TNF drug the severity and type of AEs were specified. Of 269 patients, 97% were on concomitant DMARDs at anti-TNF onset. Their mean age was 5.4 years (SD ± 3.8) at disease onset and 10.5 years (SD ± 3.9) at anti-TNF onset.

Results

The total drug exposure was 665 years; etanercept exposure was 354 years, infliximab 287, and adalimumab 24. Of altogether 1057 AEs, 49 (5%) were considered as serious (Table 1). A total of 509 (49%) infections occurred, of which 291 (57%) were upper respiratory tract infections. Dermatological problems were documented in 57 (21%) patients, and hypersensitivity reactions (consisting infusion and injection site reactions) in 52 (19%). Neither malignancies nor tuberculosis appeared, although one patient had a mycobacterium avium pneumonia during adalimumab therapy.

Table 1 AEs and SAEs per patient-year during anti-TNF therapy

Conclusion

Infections were the most common AEs in patients with JIA receiving anti-TNF therapy, but the rate of serious infections seemed to be low.

Author information

Correspondence to M Tarkiainen.

Rights and permissions

Open Access This article is published under license to BioMed Central Ltd. This is an Open Access article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Tarkiainen, M., Tynjälä, P., Vähäsalo, P. et al. Adverse events during anti-TNF therapy in 269 patients with juvenile idiopathic arthritis. Pediatr Rheumatol 6, P35 (2008) doi:10.1186/1546-0096-6-S1-P35

Download citation

Keywords

  • Tuberculosis
  • Infliximab
  • Etanercept
  • Juvenile Idiopathic Arthritis
  • Adalimumab